Alert archive / Georgia / Freeze Warnings in 2020
Freeze Warning 1, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at May 8, 2020, 4:34 AM EDT for 4 counties in Georgia. It took effect at May 9, 2020, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 4:34 AM EDT (08:34 UTC)
- In effect from
- May 9, 2020, 2:00 AM EDT
- Expired
- May 9, 2020, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Atlanta, GA
Counties Fannin County, GA, Gilmer County, GA, Towns County, GA, Union County, GA
The radar
The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561 WWUS72 KFFC 080834 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 434 AM EDT Fri May 8 2020 GAZ006>009-081645- /O.UPG.KFFC.FZ.A.0001.200509T0600Z-200509T1300Z/ /O.NEW.KFFC.FZ.W.0001.200509T0600Z-200509T1300Z/ Fannin-Gilmer-Union-Towns- 434 AM EDT Fri May 8 2020 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Fannin, Gilmer, Union and Towns Counties. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions could damage crops, fruit trees, berries and other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
083 WWUS72 KFFC 081407 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 1007 AM EDT Fri May 8 2020 GAZ006>009-090000- /O.CON.KFFC.FZ.W.0001.200509T0600Z-200509T1300Z/ Fannin-Gilmer-Union-Towns- 1007 AM EDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Fannin, Gilmer, Union and Towns Counties. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions could damage crops, fruit trees, berries and other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
928 WWUS72 KFFC 090737 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 337 AM EDT Sat May 9 2020 GAZ006>009-092000- /O.NEW.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/ /O.CON.KFFC.FZ.W.0001.000000T0000Z-200509T1300Z/ Fannin-Gilmer-Union-Towns- 337 AM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 32. For the Frost Advisory, temperatures as low as 35 will result in frost formation. * WHERE...Fannin, Gilmer, Union and Towns Counties. * WHEN...For the Freeze Warning, until 9 AM EDT this morning. For the Frost Advisory, from 2 AM to 10 AM EDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GAZ001>005-011>016-019>021-030>032-041>043-052-092000- /O.NEW.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Pickens- Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb- Haralson-Carroll-Douglas-Heard- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Marietta, Carrollton, and Douglasville 337 AM EDT Sat May 9 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... * WHAT...Temperatures as low as 37 will result in frost formation. * WHERE...Portions of north central, northeast, northwest and west central Georgia. * WHEN...From 2 AM to 10 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
438 WWUS72 KFFC 091307 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 907 AM EDT Sat May 9 2020 GAZ006>009-100000- /O.EXP.KFFC.FZ.W.0001.000000T0000Z-200509T1300Z/ /O.CON.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/ Fannin-Gilmer-Union-Towns- 907 AM EDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... ...FREEZE WARNING HAS EXPIRED... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Fannin, Gilmer, Union and Towns Counties. * WHEN...Freeze Warning expired at 9 AM EDT this morning. For the Frost Advisory, from 2 AM to 10 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ GAZ001>005-011>016-019>021-030>032-041>043-052-100000- /O.CON.KFFC.FR.Y.0002.200510T0600Z-200510T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Pickens- Dawson-Lumpkin-White-Floyd-Bartow-Cherokee-Polk-Paulding-Cobb- Haralson-Carroll-Douglas-Heard- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Marietta, Carrollton, and Douglasville 907 AM EDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Portions of north central, northeast, northwest and west central Georgia. * WHEN...From 2 AM to 10 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at May 8, 4:23 AM EDT, 11 minutes earlier.
Area forecast discussion, May 8, 4:23 AM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 423 AM EDT Fri May 8 2020 .SHORT TERM /Today through Saturday/... Current satellite loop shows increasing high clouds over the area as next frontal system develops over the central plains. This next system is a very fast mover and will push through GA in about 12 to 18 hours. The parent low center is currently over SE Oklahoma and will push E to NE over the next 24 hours exiting the Mid Atlantic coast by 03z-06z Sat. The trailing cold front will sweep through GA today bringing showers and thunderstorms to the area this afternoon/evening. There is not expected to be a lot of instability associated with this frontal passage but there is some decent shear. Looking for mainly showers this afternoon with some isolated thunderstorms. The biggest threat will be some gusty winds as speeds increase today and continue to increase behind the frontal passage with the pressure gradient tightening across the region tonight into Sat morning. High pressure builds back in across the area behind the front with colder temps expected Saturday and Sunday mornings. Low temps each morning will be in the lower 30s across N GA and in the 40s across central portions of the state. Have transitioned the Freeze watch into a Freeze warning for NE GA Saturday morning with below freezing temps expected. High temps do not rebound much Sat with highs expected in the 50s to lower 60s across N GA and upper 60s to near 70 across Central GA. 01 .LONG TERM /Saturday Night through Thursday/... The long term continues to look dry through the period. An upper trough and associated cold front will move off the Atlantic coast early Saturday...ushering in cooler and drier air. With a west to northwest flow prevailing...north and central GA will remain between a progression of shortwaves moving through the OH Valley...and tropical moisture across the Gulf. A reinforcing dry front should move across the state on Monday as a short wave passes to our north. By the end of the period we will return to a more southerly low level flow. Precipitation develops mostly to our west as a warm front lifts through the mid MS Valley. There will be a gradual moderating temperature trend through the period. 41 && AVIATION... 06Z Update... Increasing clouds this morning with SHRA/TSRA moving in this afternoon. Will see VFR ceilings fall into the MVFR range as precip pushes into the state with the frontal boundary. Will see the lower ceilings move into the ATL area TAF sites by 16z with the precip moving in by 18-20z. this front moves through fairly fast and should be through the ATL area by 00z and the MCN/CSG areas by 02z. ceilings will improve rapidly behind the front with VFR conditions returning by 02z-04z. Winds are out of the SW this morning but will turn to the NW behind the frontal passage. Winds are light and variable but will see increased wind speeds just after sunrise. expecting wind speeds in the 10-12kt range with gust to 22kt. Wind speeds will continue to increase behind the front with speeds getting into the 15-18kt range with gust to 27kt. //ATL Confidence...06Z Update... Confidence medium to high on all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 69 42 66 42 / 80 70 0 0 Atlanta 68 42 62 42 / 80 70 0 0 Blairsville 59 33 57 35 / 90 60 0 0 Cartersville 65 38 61 37 / 90 50 0 0 Columbus 79 46 69 46 / 60 70 0 0 Gainesville 65 40 62 41 / 80 60 0 0 Macon 77 46 68 44 / 40 50 0 0 Rome 64 38 62 37 / 90 40 0 0 Peachtree City 71 42 64 41 / 80 70 0 0 Vidalia 79 52 72 49 / 10 30 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 2 AM to 9 AM EDT Saturday for the following zones: Fannin...Gilmer...Towns...Union. && SHORT TERM...01 LONG TERM....41 AVIATION...01
Hazardous weather outlook, May 7, 8:52 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 852 PM EDT Thu May 7 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-090100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 852 PM EDT Thu May 7 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... The threat of hazardous weather is very low. There will be a chance of thunderstorms over north and central Georgia Friday and Friday evening ahead of a cold front. At this time...storms are expected to remain below severe limits. A Freeze Watch is in effect late Friday night into Saturday morning for far northeast Georgia. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
Nearby
Freeze Warnings in Georgia, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.